NOTE: By submitting this form and registering with us, you are providing us with permission to store your personal data and the record of your registration. In addition, registration with the Medical Independent includes granting consent for the delivery of that additional professional content and targeted ads, and the cookies required to deliver same. View our Privacy Policy and Cookie Notice for further details.



Don't have an account? Subscribe

ADVERTISEMENT

ADVERTISEMENT

RCSI study finds most at risk period for methadone patients

By Mindo - 20th Feb 2020

20/04/2009 RCSI, St Stephen's Green, Dublin, Ireland ©Patrick Bolger

A new study, led by RCSI researchers, has found that patients receiving methadone treatment are most at risk of overdosing in the month following the end of methadone treatment and during the first four weeks of treatment.

However, the study did not observe transfers between services as high risk periods, with no deaths occurring following a transfer. According to the researchers “this suggests that the current structures in Ireland promote a smooth transition of patients between services.”

The study, published in the current edition of Addiction, was funded by the Health Research Board and was a collaboration between the School of Pharmacy and Biomolecular Sciences in RCSI, HRB Centre for Primary Care Research in RCSI, the HSE Addiction Services, Trinity College Dublin and the HSE National Social Inclusion Office.

“Identifying a higher risk at the beginning and immediately after the end of treatment highlights that retaining patients in treatment for longer periods will save lives. People often cycle in and out of treatment, thereby increasing their exposure to repeated periods of high risk,” said Dr Gráinne Cousins, senior lecturer at RCSI’s School of Pharmacy and Biomolecular Sciences and the study’s lead author.

 “Close monitoring of opioid tolerance before starting treatment and more effective methods of preventing relapse during the induction period may reduce this risk.

“Additionally, increasing patient awareness of the risk of overdose and increasing the availability of take-home naloxone may mitigate the risk of overdose during the high risk periods, particularly following treatment cessation.”

Leave a Reply

ADVERTISEMENT

Latest

ADVERTISEMENT

ADVERTISEMENT

ADVERTISEMENT

Latest Issue
Medical Independent 23rd April
The Medical Independent 23rd April 2024

You need to be logged in to access this content. Please login or sign up using the links below.

ADVERTISEMENT

Most Read

ADVERTISEMENT

ADVERTISEMENT

ADVERTISEMENT